Ohio, 2012Winter Weather in Ohio, December 28 to 29, 2012
December 28 to 29, 2012 · NWS IWX · 6 events in 6 counties and zones
A low pressure system tracking through the Ohio Valley dropped between 3 and 6 inches of snow on portions of northwest Ohio.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking through the Ohio Valley dropped between 3 and 6 inches of snow on portions of northwest Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 28, 10:54 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 28, 10:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 PM EST FRI DEC 28 2012
.UPDATE...
HAVE UPDATED THE FORECAST TO INCLUDE A WINTER WEATHER ADVISORY
OVER FAR SOUTHEAST COUNTIES FROM MARION TO VAN WERT TO LIMA. HAVE
RAISED OVERNIGHT SNOWFALL AMOUNTS TO 3 TO 5 INCHES OVER THIS AREA.
THE LATEST SATELLITE SHOWS AN IMPRESSIVE SIGNATURE THAT INDICATES
SNOW SHOULD FALL FOR SEVERAL HOURS OVER THIS AREA. UPSTREAM
REPORTS OF 5 INCHES IN NW INDY AREA AT 943 PM. THE SNOWFALL BAND
SHOULD PERSIST OVERNIGHT AND SHOULD EXPAND A LITTLE FARTHER NORTH
PER LATEST HIGH RES MODEL DATA. CURRENT THINKING AT FT WAYNE IS 2
TO 4 INCHES...WITH THE HIGHER AMOUNTS OVER THE SOUTHERN PART OF
THE CITY.
&&
.PREV DISCUSSION... /ISSUED 740 PM EST FRI DEC 28 2012/
AVIATION...
LOW PRESSURE MOVING ACROSS THE OHIO VALLEY WILL BRING SNOW ACROSS
THE AREA..HEAVIEST SOUTH OF A FWA-LAF LINE BUT ENOUGH WILL SPREAD
INTO FWA AFT 03Z AND SBN AFT 05Z TO LOWER CIGS AND VSBYS. SYTEMS
IS MOVING RAPIDLY AND SNOW SHOULD END FROM THE WEST OVER INDIANA
DURING THE DAY
PREV DISCUSSION... /ISSUED 341 PM EST FRI DEC 28 2012/
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
BRIEF RESPITE FROM SNOW FOR MOST OF THE AREA THIS EVENING AS BAND OF
INCREASING WAA/285K SYSTEM RELATIVE ISENTROPIC ASCENT LIFTS NORTH
AND WEAKENS. THIS WILL BE SHORT LIVED THOUGH AS THE NEXT LOW
PRESSURE SYSTEM IS ALREADY TAKING SHAPE OVER THE TENNESSEE VALLEY.
LATEST WATER VAPOR IMAGERY REVEALS A RATHER ROBUST UPPER LEVEL PV
ANOMALY EJECTING OUT OF THE SOUTHERN PLAINS. IMPRESSIVE CVA AIDED BY
SOME DECENT LEFT EXIT REGION DYNAMICS WILL SUPPORT FURTHER DEEPENING
OF THE SURFACE LOW AND EXPANSION OF THE PRECIP INTO OUR AREA
TONIGHT. LATEST 12Z NWP SUITE CONTINUED EARLIER NOTED TREND OF
STRONGER/MORE NORTHWEST SURFACE LOW WITH THE DEFORMATION BAND
CLIPPING OUR SOUTHEAST ZONES. CERTAINLY APPEARS REASONABLE GIVEN
LATEST SATELLITE TRENDS AND OVERALL HEALTHY DYNAMICS OF THE SYSTEM.
HAVE THEREFORE INCREASED POPS SUBSTANTIALLY OVER THE SOUTHEAST HALF
OF THE CWA. QUESTION HERE BECOMES NOT IF IT WILL SNOW BUT HOW MUCH.
INITIAL SURFACE LOW WILL BE GRADUALLY ABSORBED BY THE RAPIDLY
DEEPENING EAST COAST LOW. MOISTURE AVAILABILITY...THOUGH
ADEQUATE...IS NOTHING SPECTACULAR WITH PW VALUES REMAINING BELOW 0.5
INCHES. A RESPECTABLE INCREASE IN 600MB OMEGA EXPECTED OVER OUR
SOUTHEAST COUNTIES WITH PERHAPS SOME WEAK STATIC INSTABILITY ABOVE
THAT LAYER. THIS FORCING WILL BE RELATIVELY BRIEF THOUGH AS THE
OVERALL SYSTEM REMAINS PROGRESSIVE IN NATURE. SNOW RATIOS SHOULDNT
BE PARTICULARLY HIGH EITHER WITH MAX OMEGA JUST ABOVE THE FAVORED
DGZ AND A WARM LAYER AROUND 800MB THAT MAY SUPPORT SOME RIMING OF
SNOWFLAKES. WITH ALL OF THAT BEING SAID...EXPECT GENERALLY 1-3
INCHES ALONG AND SOUTHEAST OF A MZZ-FWA-JYM LINE WITH AN INCH OR
LESS ELSEWHERE. THOUGH ISOLATED AMOUNTS OF UP TO 4 INCHES ARE
POSSIBLE IN THE EXTREME SOUTHEAST...DECIDED AGAINST ISSUING AN
ADVISORY DUE TO MARGINAL SNOW ACCUMS ON A SATURDAY MORNING IN AN
AREA THAT JUST SAW 4-6 INCHES RECENTLY.
COLD AIR WILL FILTER INTO THE REGION TOMORROW AFTERNOON...CAUSING
THE INVERSION TO LIFT AND LAKE INDUCED CONVECTIVE DEPTHS TO RISE. IN
FACT...EQUILIBRIUM HEIGHTS CLIMB TO NEARLY 10 KFT BY TOMORROW
EVENING WITH 850MB DELTA T'S IN THE MID TEENS. ONLY POTENTIAL
LIMITING FACTOR WILL BE INCREASINGLY BACKED LOW LEVEL WINDS.
THEREFORE EXPECT SNOW SHOWERS TO CONTINUE THROUGH TOMORROW NIGHT BUT
REMAINING OVER OUR NORTHERN ZONES WITH LIMITED ORGANIZATION AND
ACCUMULATIONS LESS THAN AN INCH. INCREASED MIN TEMPS A BIT FOR
TONIGHT GIVEN LATEST 12Z GUIDANCE AND EXPECTED CLOUD COVER.
OTHERWISE...SAW LITTLE REASON TO DEVIATE FROM INHERITED TEMPS WITH
HIGHS IN THE LOW 30S TOMORROW AND MINS IN THE UPPER TEENS TO LOW 20S
TOMORROW NIGHT.
LONG TERM / SUNDAY THRU THURS NIGHT /...
HIGH PRESSURE BEGINS TO BUILD IN FROM THE SOUTHERN PLAINS ON SUNDAY
AND REMAINS IN CONTROL THRU MON NITE. AS SPLIT FLOW REGIME
CONTINUES...CWA WILL BE SANDWICHED BETWEEN NORTHERN AND SOUTHERN
STREAM SYSTEMS. WEAK COLD FRONT PROGGED TO DROP SE THRU AREA MON
NIGHT BUT BEST FORCING AND MOISTURE REMAINS FAR TO THE NORTH SO NO
PRECIP EXPECTED. MODELS IN DECENT AGREEMENT WITH SOUTHERN STREAM
SYSTEM BEING SUPPRESSED WITH LITTLE PHASING ACROSS GULF STATES AS IT
MOVES EAST INTO TENN VALLEY MON NITE/TUES. GFS/ECMWF ATTEMPT TO
BRING NORTHERN FRINGE OF PRECIP SHIELD ACROSS FAR SOUTHERN CWA WITH
ECMWF BEING MOST AGGRESSIVE. SUSPECT THIS IS OVERDONE WITH ENSEMBLE
SOLUTIONS REMAINING EVEN FURTHER SOUTH THAN OPERATIONAL RUNS. HAVE
KEPT LOW ALLBLEND POPS ACROSS FAR SOUTHERN CWA OUT OF FORECAST FOR
NOW AND WILL NEED TO MONITOR TRACK OF SYSTEM IN THE FUTURE. IF ANY
PHASING DOES OCCUR OR SYSTEM SHIFTS NORTH A BIT...LIGHT SNOW ACCUMS
WOULD BE POSSIBLE GIVEN COLD THERMAL PROFILES. HIGH PRESSURE THEN
BRIEFLY SETS IN AGAIN FOR TUES NGT/WEDS.
ARCTIC FRONT WILL DIVE DOWN FROM CANADA IN THE WEDS NITE/THURS
TIME FRAME. MODELS HINTING AT THE DEVELOPMENT OF LAKE EFFECT SNOW IN
NW FLOW BEHIND FRONT THURS WITH DELTA TS IN THE 15 TO 20 DEG RANGE
AND DECENT LIFT IN THE DGZ. FETCH AND OVERALL FORCING REMAINS
QUESTIONABLE AT THIS POINT THO SO HAVE LIMITED SLGHT CHC POPS TO FAR
NW AREA. COLDEST AIR OF THE SEASON WILL ADVECT INTO THE REGION
BEHIND THE FRONT WITH 850MB TEMPS PLUMMETING TO -14 TO -16 C BY
THURSDAY. SFC TEMPS WILL REMAIN BELOW NORMAL THRU THE PERIOD WITH
MUCH BELOW NORMAL TEMPS EXPECTED BY END OF PERIOD AS COLD AIR
SETTLES IN. HIGHS IN LOW TO MID 20S AND LOWS IN THE TEENS TO SINGLE
DIGITS BY THURS NIGHT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR INZ026-027-
032>034.
MI...NONE.
OH...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR OHZ016-024-
025.
LM...NONE.
&&
SHORT TERM...AGD
LONG TERM...OBERGFELL
AVIATION...SABONES
UPDATE...SKIPPERHazardous weather outlook, Dec 28, 4:03 PM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EST FRI DEC 28 2012
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
403 PM EST FRI DEC 28 2012 /303 PM CST FRI DEC 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE APPALACHIAN REGION
TONIGHT...SPREADING LIGHT SNOW ACROSS THE AREA. ACCUMULATIONS OF
1-3 INCHES ARE EXPECTED ALONG AND EAST OF I-69 BY TOMORROW
MORNING. AREAS WEST OF THERE WILL SEE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-292115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
403 PM EST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONDITIONS MAY BECOME HAZARDOUS FOR SMALL CRAFT SATURDAY NIGHT
INTO SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Dec 28, 10:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM SNOW BLUFFTON 40.74N 85.17W
12/28/2012 E2.0 INCH WELLS IN PUBLIC
&&
KGLocal storm report, Dec 28, 10:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 PM EST FRI DEC 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM SNOW HARTFORD CITY 40.45N 85.37W
12/28/2012 E1.0 INCH BLACKFORD IN PUBLIC
&&
KGWinter Weather, Allen
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 4 and 6 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Van Wert
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 4 and 6 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Putnam
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 3 and 5 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Paulding
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 3 and 5 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Defiance
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 3 and 4 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Henry
- When
- December 28, 11:00 PM EST to December 29, 9:00 AM EST
- Where
- Henry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Snow developed during the late evening hours of December 28th and continued into the morning hours of December 29th. Total snow accumulations across the county ranged between 2 and 4 inches. Temperatures were in the mid to upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, December 28, 20122 deaths · 1 event
- Winter Storm and Winter Weather in Illinois, December 28 to 29, 201219 events
- Winter Weather in Ohio, December 28 to 29, 201218 events
- Winter Storm in Ohio, December 28 to 29, 201214 events
- Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 201211 events
- Winter Weather in North Carolina, December 28 to 29, 201210 events
- Winter Storm in Kentucky, December 28 to 29, 201210 events
- Winter Storm and Winter Weather in Missouri, December 28 to 29, 20129 events
- Heavy Snow in Indiana, December 28 to 29, 20128 events
- Winter Weather in Kentucky, December 28 to 29, 20128 events
- Winter Weather in Indiana, December 28 to 29, 20127 events
- Winter Storm and Winter Weather in Indiana, December 28 to 29, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418436, 418437, 418438, 418439, 418441, 418442.